Hail, Campbell
- When
- September 21, 6:40 PM MST
- Where
- Campbell County, Wright
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.750, -105.490
A thunderstorm briefly became severe and produced hail to quarter size in Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced hail to quarter size in Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 21, 4:17 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Thu Sep 21 2023 .DISCUSSION...(This Evening Through Thursday) Issued at 1249 PM MDT Thu Sep 21 2023 Water vapor shows main upper low over eastern OR with distinct short wave ejecting northeast across the Central Plains. At the surface, low continues to deepen over eastern CO with inverted trof extending northeast into central SD. Convection is ongoing over south-central SD. Ongoing convection over south-central SD will continue through the afternoon, then slowly lift northeast tonight with ejecting short wave. Training of storms in that area has increased the flooding threat somewhat for that area, but so far much of the heavier precip has fallen in sandy soils. There remains some threat for a few strong to severe storms in that area as well where the best instability (although most elevated) resides. Shear is not too impressive, though. Any activity that develops through tonight further west should be more isolated to scattered in nature. On Friday, upper low will shift into eastern ID/western WY by late afternoon. Next ejecting wave will actually arrive fairly early in the day, with most CAMs suggesting convection will get going in our southwest third of zones by mid morning, then lift quickly northeast across our area during the rest of the morning/afternoon. Best threat for severe weather will be east/southeast of the Black Hills where better instability/shear will reside, but timing may be an issue given the early arrival of the wave. Even if surface based convection is limited, elevated instability if plentiful. Heavy rain remains a threat given widespread precipitable waters of 150-200 percent of normal. Upper low shifts into far western SD Saturday morning, and into north-central SD by late afternoon. Scattered to widespread showers expected, with best severe threat east of our area. However, guidance suggests quite a bit dry air getting entrained into the upper low, so showers may be more on and off versus steady through the day. On Sunday, precip chances will decrease as upper low shifts further east, with high temps a few degrees warmer than Saturday. Upper ridge then moves overhead and bring dry and warmer weather for early in the week. Maybe some more precip chances for mid next week with another trof potentially moving in. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 515 PM MDT Thu Sep 21 2023 Widespread -shra/tsra across southcentral SD will continue to slowly drift east through the evening hours. Isold -tsra developing across the Black Hills will diminish also by 01Z. As a warm front lifts north across the region...look for MVFR/sct IFR cigs to develop across the area by 12z Friday, along with areas of light rain. The MVFR/IFR cigs and scattered light rain will continue across the region through most of the day Friday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 1025 AM MDT Thu Sep 21 2023 SDZ012-013-024>032-041>044-046-047-049-072>077-WYZ054>060-221300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foothills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 1025 AM MDT Thu Sep 21 2023 /1125 AM CDT Thu Sep 21 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include include large hail, damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected on Friday. Isolated to scattered severe storms may be possible. Primary hazards include large hail, damaging winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-078-221300- Harding-Northern Perkins-Ziebach-Southern Perkins- 1025 AM MDT Thu Sep 21 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are expected this afternoon and tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday. Locally heavy rainfall will be possible. While a few storms could be strong each day, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129698.